Ohio, 2017Lake-Effect Snow in Ohio, January 4 to 7, 2017
January 4 to 7, 2017 · NWS CLE · 2 events in 2 counties and zones
Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the afternoon hours of the 4th. The snow showers continued intermittently through daybreak on the 7th and then dissipated during the morning hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the afternoon hours of the 4th. The snow showers continued intermittently through daybreak on the 7th and then dissipated during the morning hours. The snow showers were heavy at times, especially during the evening hours of the 5th and early morning hours of the 6th. Snowfall rates during that period exceeded an inch per hour at times. The heaviest snow fell across the northern half of Ashtabula County where totals in some areas were greater than a foot. A few of the higher totals in Ashtabula County included 14.5 inches in Kelloggsville; 11.6 inches in Monroe Township; 11.1 inches at Ashtabula; 9.6 inches at Conneaut and 8.7 inches at Jefferson. Westerly winds gusted to as much as 35 mph on the 4th with 10 to 20 mph winds on the 5th. These strong winds caused a lot of blowing and drifting which helped reduce visibilities. Some accidents were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 4, 12:26 PM EST, 34 minutes earlier.
Area forecast discussion, Jan 4, 12:26 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1226 PM EST Wed Jan 4 2017
.SYNOPSIS...
The cold front that moved across the area overnight will continue
to move east away from the area this morning. Arctic high pressure
will drop south over the Northern Plains today and then slowly
build east through the end of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As colder air builds in aloft H850 temps will plummet from this
mornings -9C to -18C by this evening. This will help destabilize
conditions over the lake which will translate to more lake effect
snow coverage and intensity. The snowfall will be light with
ratios already approaching 20 to 1. The satellite shows the region
of drier air in the mid levels is beginning to fill in, however
the equilibrium heights remain low and column moisture remains
limited. Looking at minimal snowfall accumulations today as
blowing snow moves the snow around efficiently. By this evening
accumulations will develop. Temperatures continue to fall and wind
chill values fall to the lower teens to single digits by the end
of the day.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
A prolonged westerly fetch is expected through the end of the
week. The airmass will be very cold yielding extreme instability
but have concerns about the dryness of the atmosphere much of the
event. Strong winds will cut down on residence time as well so am
comfortable with only an advisory for Erie County for now. It
appears the best window for heavier lake effect or squalls could
be late Thursday into Thursday night. Later shifts will have to
monitor for possible upgrades and expansion of the headlines.
Winds will take on a southerly component on Thursday and that may
push the lake effect back north over Lake Erie resulting in a
lull. At the same time some light synoptic snow is likely over the
southern end of the area as an upper disturbance moves across the
region. The models are in good agreement with this scenario and
have bumped precip chances up. The synoptic snow should begin
around midday and end in the evening with accums less than an
inch. As alluded to above...the lake effect activity could pick up
late Thursday. BUFKIT soundings show a brief surge of moisture and
steepening lapse rates at that time. The westerly flow should
keep most of this heavier snow confined to Erie County. Drier air
will begin to win out on Friday as arctic high pressure approaches
from the west. By daybreak Saturday no more than small chances for
snow are needed.
Temps during the period will be chilly with highs 10 or more
degrees below normal most of the period. Wind chills the next
couple of nights will get below zero away from the lake but not
quite cold enough for headlines.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Deep troughiness takes place over the eastern half of the United
States by the end of the weekend as ridging takes place over the
western half of the country. The overall pattern shifts east early
into next week as another trough pushes into the west coast and
causes surface low pressure to develop in the vicinity of the
northern Rockies. The low is progged to shift northeast into the
western Great Lakes by Tuesday. Surface high pressure will build
east across the forecast area Sunday and Monday and be northeast of
the area by Tuesday extending a ridge back southwest over the local
area. Overall, the pattern will transition into a warming trend for
early next week as arctic air across the area at this time will
retreat to the northeast. This will bring an end to the lake effect
snow in the northeast. However, an upper level shortwave trough will
plunge southeast in the mean flow and bring with it a swath of
moisture to the local area. This should bring at least a chance of
rain during the day and a mix of rain and snow at night by Monday
night and Tuesday.
&&
.AVIATION /18Z Wednesday THROUGH Monday/...
West winds gusting 25 to 35 knots will diminish tonight. Lake effect
conditions will be favorable into thursday but west winds should
mostly keep the bands of snow showers around eri with maybe some
flurries at cle and yng. Even though conditions will likely vary
greatly at eri with the snow showers will just run with a generic
3sm vsby in the forecast as a mean average. Enough drier air pushes
in to the sw part of the area tonight that fdy and maybe mfd and tol
may see the stratocu dissipate.
OUTLOOK...Non-VFR into Sunday in the snowbelt from lake effect snow
showers.
&&
.MARINE...
Gale warnings will remain in effect today into tonight as winds in
the arctic air will increase to around 35 knots over the lake.
These strong winds will also produce low water in the western
basin through this evening. Winds will then diminish late tonight
into Thursday well below Gale force. Small craft advisories will
likely be needed by Thursday. Winds diminish further by Friday but
could become marginal for small craft advisories once again by
Saturday and Sunday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 10 PM EST this evening for OHZ010>012-089.
PA...Wind Advisory until 10 PM EST this evening for PAZ001.
Lake Effect Snow Advisory from 5 PM this afternoon to 4 PM EST
Friday for PAZ001-002.
MARINE...Gale Warning until 4 AM EST Thursday for LEZ061-142>149-
162>169.
Low Water Advisory until 10 PM EST this evening for LEZ142-143-
162-163.
&&
SYNOPSIS...Kubina
NEAR TERM...Jamison/Kubina
SHORT TERM...Kubina
LONG TERM...Lombardy
AVIATION...Lombardy
MARINE...LombardyHazardous weather outlook, Jan 4, 9:37 AM EST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
937 AM EST WED JAN 4 2017
PAZ001-051445-
NORTHERN ERIE-
937 AM EST WED JAN 4 2017
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
4 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
LAKE EFFECT SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ002-051445-
SOUTHERN ERIE-
937 AM EST WED JAN 4 2017
...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
4 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ012-089-051445-
LAKE-ASHTABULA LAKESHORE-
937 AM EST WED JAN 4 2017
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ013-014-PAZ003-051445-
GEAUGA-ASHTABULA INLAND-CRAWFORD-
937 AM EST WED JAN 4 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ003-006>009-017>023-027>033-036>038-047-051445-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-
PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-
MAHONING-MARION-MORROW-HOLMES-KNOX-
937 AM EST WED JAN 4 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ142-143-162-163-051445-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
937 AM EST WED JAN 4 2017
...GALE WARNING IN EFFECT UNTIL 4 AM EST THURSDAY...
...LOW WATER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LOW WATER ADVISORY.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-144>149-164>169-051445-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
937 AM EST WED JAN 4 2017
...GALE WARNING IN EFFECT UNTIL 4 AM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ010-011-051445-
LORAIN-CUYAHOGA-
937 AM EST WED JAN 4 2017
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lake-Effect Snow, Ashtabula Lakeshore
- When
- January 4, 1:00 PM EST to January 7, 9:30 AM EST
- Where
- Ashtabula Lakeshore forecast zone
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the afternoon hours of the 4th. The snow showers continued intermittently through daybreak on the 7th and then dissipated during the morning hours. The snow showers were heavy at times, especially during the evening hours of the 5th and early morning hours of the 6th. Snowfall rates during that period exceeded an inch per hour at times. The heaviest snow fell across the northern half of Ashtabula County where totals in some areas were greater than a foot. A few of the higher totals in Ashtabula County included 14.5 inches in Kelloggsville; 11.6 inches in Monroe Township; 11.1 inches at Ashtabula; 9.6 inches at Conneaut and 8.7 inches at Jefferson. Westerly winds gusted to as much as 35 mph on the 4th with 10 to 20 mph winds on the 5th. These strong winds caused a lot of blowing and drifting which helped reduce visibilities. Some accidents were reported.
Lake-Effect Snow, Ashtabula
- When
- January 4, 1:00 PM EST to January 7, 9:30 AM EST
- Where
- Ashtabula forecast zone
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the afternoon hours of the 4th. The snow showers continued intermittently through daybreak on the 7th and then dissipated during the morning hours. The snow showers were heavy at times, especially during the evening hours of the 5th and early morning hours of the 6th. Snowfall rates during that period exceeded an inch per hour at times. The heaviest snow fell across the northern half of Ashtabula County where totals in some areas were greater than a foot. A few of the higher totals in Ashtabula County included 14.5 inches in Kelloggsville; 11.6 inches in Monroe Township; 11.1 inches at Ashtabula; 9.6 inches at Conneaut and 8.7 inches at Jefferson. Westerly winds gusted to as much as 35 mph on the 4th with 10 to 20 mph winds on the 5th. These strong winds caused a lot of blowing and drifting which helped reduce visibilities. Some accidents were reported.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in California, January 4 to 5, 20171 death · $72,000 · 29 events
- Cold in Wisconsin, January 4, 20171 death · 1 event
- Lake-Effect Snow in New York, January 4 to 8, 2017$218,000 · 11 events
- Lake-Effect Snow in Pennsylvania, January 4 to 7, 2017$250,000 · 2 events
- High Wind in Washington, January 4, 2017$153,000 · 50 kt wind · 1 event
- High Wind in New York, January 4, 2017$130,000 · 52 kt wind · 3 events
- Winter Storm in Colorado, January 4 to 6, 201714 events
- Extreme Cold in Idaho, January 4 to 5, 20177 events
- Winter Weather in Kansas, January 4 to 5, 20174 events
- Winter Weather in Utah, January 4 to 5, 20172 events
- Blizzard in Alaska, January 4 to 5, 20172 events
- High Surf in Hawaii, January 4 to 7, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674171, 674172.